What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:14 PM EST, 46 minutes earlier.
Area forecast discussion, Aug 9, 1:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
214 PM EDT Fri Aug 9 2024
.SYNOPSIS...
Showers with embedded thunderstorms will continue to increase
in coverage tonight as Debby approaches and transits the region
through tonight. Areas of heavy rain and flooding are possible,
especially west and northwest of Albany. Drier weather returns
with continued below normal temperatures for the weekend into
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
* Tornado Watch in effect through 10 PM this evening for all of
eastern New York and wester New England
* Flood Watch remains in effect from 8 AM Friday through 8 AM
Saturday for portions of the Mohawk Valley and Adirondacks,
now extended to include the Helderbergs and eastern Catskills
* Moderate to heavy rain resulting in flooding is expected today
and tonight as Debby tracks across our area
* There is a secondary threat for severe storms this afternoon
and evening, with isolated tornadoes and damaging winds
possible
* Wind Advisory in effect through Midnight tonight for all of
eastern New York and western New England
.UPDATE...Quick update for Tornado Watch #617 in effect through
10 PM for the entire area. Also expanded the Wind Advisory in
coordination with neighboring offices. Main/large heavy rain
band positioned across the western Catskills is moving east and
will be in our area in the next few hours. This is when the
Flash Flood Threat will be maximized.
.PREV DISCUSSION[1246]...Issued a Wind Advisory with this
update. Peak wind gusts in the 35-45 mph, but due to saturated
ground conditions trees may topple over more easily. This goes
through Midnight tonight and it for the SE 2/3 of the forecast
area. Otherwise, we are continuing to monitor the building
threat for some severe storms this afternoon. These will be most
favored along and south of a warm front currently positioned
right around the Capital District. To the south of the warm
front SPC Mesoanalysis indicating MLCAPE of 500-1000 J/Kg with
effective shear of 40-45 kt. This environment is conducive to
low-topped supercells with a tornado threat as well due to
significant 0-1 km shear of 35-40 kt and low LCL heights
~500-700m. While the main circulation associated with Debby and
the widespread torrential rainfall looks to be in central NY
into the Mohawk Valley and Adirondacks, will have to watch for
south-north oriented bands of heavy rain that will likely lead
to flash flooding in some areas this afternoon into this
evening.
Main change with this update was to increase winds speeds and
gusts this afternoon into this evening based on upstream wind
observations and the arrival of a low level southerly jet. S-SE
gusts of 35-45 mph may occur especially in favored S-N valleys
and favored mountain gaps/S-SE slopes. The remnant cyclone
center of Debby is tracking northeast across west-central PA and
will continue to increase its forward speed as it moves into
central NY this afternoon. A warm front extending east from the
cyclone will also move northward across our area into this
afternoon. We will continue to monitor the threats for both
flash flooding and severe storms capable of producing tornadoes
and/or damaging winds.
Debby continues its track to the north and northeast across
central/northern NY, as is merges with a frontal system
approaching from the west. An upper cutoff low over southern
Ontario will slowly slide eastward, while an upper shortwave
pivots about its base and an upper jet streak develops extending
northward from Lake Erie. Within the right entrance region of
the jet, the impinging tropical air mass associated with Debby
will experience synoptically-forced ascent, as high humidity and
melting levels support efficient warm precipitation processes.
While the column will be very nearly saturated, model soundings
continue to show around 500 J/kg of CAPE by this afternoon, with
resultant deep buoyant motions yielding some embedded
thunderstorms and convectively enhanced rain rates. Low level
southerly and southeasterly flow will additionally enhance
rainfall on favored south and southeast facing slops of the
eastern Catskills, Helderbergs, and southern Adirondacks.
All this is to say that the environment will be very supportive
of heavy rain and attendant flood potential, particularly this
afternoon into tonight as Debby makes its closest approach and
any thunderstorms reach their greatest coverage. Expected storm
total rainfall remains around 1.5 to 3 inches for much of the
area, with the lowest totals in the Taconics and adjacent
portions of the Mid-Hudson Valley and western New England, while
areas north and west of Albany and the high terrain of the
eastern Catskills and southern Adirondacks are the most likely
to see locally higher amounts of 3 to 5 inches. The Flood Watch
has therefore been expanded south of the Mohawk River to now
include most areas west of the Hudson. For more details about
potential flooding, see the Hydrology section below.
There will additionally be a secondary threat for severe weather
this afternoon into the early evening as a southerly low-level
jet at 850 hPa of nearly 50 kt results in long, curved
hodographs and elevated SRH, especially from Albany south and
west, where the Storm Prediction Center has upgraded the severe
weather outlook to a Slight Risk (level 2 of 5). Elsewhere
across the region, the outlook remains Marginal (level 1 of 5).
The limiting factor to any severe potential remains the lack of
instability, but given the ample low-level shear and humid
column yielding low LCLs, embedded thunderstorms able to tap
into the available instability may result in a brief tornado
spin-up. Given the strong winds at low to mid-levels, any
stronger downdraft could also result in strong to damaging wind
gusts, however the saturated column will make it somewhat more
difficult for momentum to mix down to the surface. The risk of
severe weather will diminish quickly following the loss of
daytime heating and associated instability.
Otherwise, overcast skies and persistent showers are expected
through tonight, with temperatures remaining below average due
to the ongoing precipitation. Afternoon highs will only reach
upper 60s to low 70s in high terrain and mid 70s to around 80
degrees at lower elevations. Gusty south to southeast winds are
expected, through this afternoon, reaching as high as 30-35 mph
as Debby makes its closest approach. Overnight, temperatures
fall to lows in the mid 50s to mid 60s across the region as wind
decrease and begin to turn out of the southwest and ultimately
out of the west on Saturday.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A surface cold front will track eastward across the region on
Saturday as Debby rapidly exits well to the northeast, ushering
in a cooler and much less humid air mass. A few rain showers may
linger east of the Hudson as Debby departs, with dry conditions
otherwise expected through the afternoon. Surface high pressure
centered to the west near the Great Lakes will yield breezy
west winds through the day, especially along the Mohawk Valley
and across the Capital District into the Berkshires and southern
Greens, where gusts may reach 20-25 mph. Beneath mostly sunny
skies, temperatures will remain slightly below normal, as
afternoon highs reach the upper 60s to mid 70s in high terrain
and mid 70s to mid 80s at lower elevations.
Saturday evening into Saturday night, the upper low responsible
for Debby's quick transit across the region will track to the
north of the region, with unseasonably cool air aloft at its
core. 850-hPa temperatures around 7-9C above the eastern Great
Lakes, where surface temperatures are currently around 22-24C,
will be sufficient to generate lake-effect convection with
resultant rain showers extending eastward into the southwestern
Adirondacks through Saturday night. Dry conditions are expected
elsewhere, with overnight lows remaining below normal in the 50s
across the region.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Positively-tilted, upper-level troughing remains draped across
the region through Monday as its associated upper-level low
sinks south and east from western Quebec towards the
international border before weakening and exiting the Northeast
as an open wave by Monday night. Consistent mid-level moisture,
enhanced by westerly flow off Lake Ontario with the newly
instated, cooler airmass aloft will aid in some lake effect rain
showers Sunday into Monday with the potential for some isolated
to scattered thunderstorms during the afternoon and evening
hours should breaks of sun contribute requisite instability to
the environment.
Upon the upper-trough rotating through the region and exiting
off the New England Coast by Tuesday afternoon, geopotential
heights begin to rise aloft as surface high pressure builds in
from the west. Dry conditions are, therefore, anticipated
Tuesday into Wednesday morning before scattered shower and
thunderstorm chances increase again Wednesday afternoon as a mid
to upper-level shortwave propagates just south of the region.
The loss of daytime heating will allow showers and thunderstorms
to taper off Wednesday evening such that dry conditions be
realized once again Wednesday night. Adjacent cyclonic flow from
upper troughing off to our north and east will send another
wave of energy through the region Thursday to drive scattered
chances for showers and thunderstorms again in the afternoon.
Once again, the loss of daytime heating will allow convection to
taper off Thursday evening such that a dry night Thursday night
can be anticipated.
Temperatures throughout the long term period will be fairly
cooler than recent weeks with highs Sunday and Monday looking
to be primarily in the 70s with upper 60s above 1500 ft and
isolated pockets of low 80s in the Mid-Hudson Valley. Highs
trend upward by a few degrees Tuesday through Thursday with 70s
to low 80s across the region. Low temperatures will begin widely
in the 50s, trending upward to the 50s and 60s by Wednesday
night and Thursday night.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18z Saturday...Scattered rain showers and thunderstorms
continue this afternoon before diminishing after the 10/03z
time period for all TAF sites. Low ceilings and periods of heavy
rainfall with thunderstorms lowering visibility could quickly
deteriorate conditions from VFR to MVFR or IFR. Included
thunderstorm activity in TEMPO groups for this afternoon and
early evening as they will be quick moving. As shower activity
decreases tonight, a mix of fog and mist can develop for TAF
sites tonight into tomorrow morning.
Winds continue to the south and southeast between 10 and 15 KT
with gusts increasing through this afternoon in the 25 to 35 KT.
Continued to include LLWS through the 10/03z time period for
KGFL, KALB, and KPOU. Winds decrease through the 10/03z and
10/06z to 5 to 10 knots.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.HYDROLOGY...
Widespread heavy rain is expected during the transit of Debby
across the region. Showers have already developed and will
continue through tonight, with the heaviest rain expected
later this afternoon and evening into early tonight as the
remnant low tracks across the region. Widespread 1.5 to 3 inches
of rainfall is expected, with some localized totals up to 4 or
5 inches in areas of high terrain of the Adirondacks and
Catskills with S/SE upslope enhancement. Locally higher rainfall
totals are also possible anywhere storms repeatedly train over
the same area. High precipitable water values (over 2.00
inches), along with high freezing levels, strong forcing and
favorable moist profiles will allow for efficient rainfall,
yielding high rainfall rates and high QPF.
This rainfall will result in widespread ponding of water in
urban, low-lying, and other poor-drainage areas today into
tonight. Scattered instances of flash flooding is possible
during the heaviest periods of rainfall and a Slight to Moderate
Risk for excessive rainfall remains in place. Forecast rainfall
totals have come down slightly from the Hudson Valley east, but
are largely unchanged for the western half of our forecast
area. The Flood Watch now covers most areas west of the Hudson,
including the southern Adirondacks, western and central Mohawk
Valley, eastern Catskills, and the Helderbergs from 8 AM today
through 8 AM Saturday.
The West Canada Creek at Kast Bridge is currently expected to
crest above minor flood stage, but otherwise the threat for
main stem river flooding remains somewhat lower. Ensemble
guidance currently suggest that most other rivers have a less
than 30 percent chance of reaching minor flood stage, although
this will ultimately depend on the exact storm track and
rainfall amounts, which are still uncertain. With the heaviest
rainfall expected across northern/western areas, rivers and
streams in these areas would be most at risk for river flooding.
Be sure to check the National Water Prediction Service (NWPS) on
our webpage for more details on river and lake observations and
forecasts.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until midnight EDT tonight for CTZ001-013.
NY...Wind Advisory until midnight EDT tonight for NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
Flood Watch through Saturday morning for NYZ032-033-038>040-
042-047-048-051-058-063-082.
MA...Wind Advisory until midnight EDT tonight for MAZ001-025.
VT...Wind Advisory until midnight EDT tonight for VTZ013-014.
&&
SYNOPSIS...Picard
NEAR TERM...Picard/JPV
SHORT TERM...Picard
LONG TERM...Gant
AVIATION...Webb
HYDROLOGY...Frugis/PicardHazardous weather outlook, Aug 9, 12:53 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
153 PM EDT Fri Aug 9 2024
CTZ001-013-MAZ001-025-NYZ041-043-049-050-052>054-059>061-064>066-083-
084-VTZ013-014-101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-Bennington-
Western Windham-
153 PM EDT Fri Aug 9 2024
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 617 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Tornado Watch.
Moisture associated with Debby with result in moderate to locally
heavy rainfall across the region today into tonight. Excessive
rainfall and runoff may result in ponding of water in urban, low-
lying, and other poor-drainage areas as well as possible flash
flooding. Some main stem river flooding is possible as runoff drains
downstream. A Slight Risk for excessive rainfall remains in place and
additional Flood Watches may be issued if confidence in heavy
rainfall increases.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is activated into this evening.
NYZ032-033-038>040-042-047-048-051-058-063-082-101100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Warren-Schoharie-Western Schenectady-
Western Albany-Western Greene-Western Ulster-Northern Fulton-
153 PM EDT Fri Aug 9 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 617 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for east central New York and
eastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Flood Watch.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is activated into this evening.
VTZ015-101100-
Eastern Windham-
153 PM EDT Fri Aug 9 2024
...TORNADO WATCH 617 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
Moisture associated with Debby with result in moderate to locally
heavy rainfall across the region today into tonight. Excessive
rainfall and runoff may result in ponding of water in urban, low-
lying, and other poor-drainage areas as well as possible flash
flooding. Some main stem river flooding is possible as runoff drains
downstream. A Slight Risk for excessive rainfall remains in place
and additional Flood Watches may be issued if confidence in heavy
rainfall increases.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is activated into this evening.
In the hours before
Local storm report, Aug 9, 9:22 AM EST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1022 AM EDT Fri Aug 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 6 SSE Westerlo 42.42N 74.01W
08/09/2024 M1.02 inch Greene NY CoCoRaHS
24-hour rainfall.
0834 AM Rain W Ballston Spa 43.01N 73.86W
08/09/2024 M1.07 inch Saratoga NY CoCoRaHS
24-hour rainfall.
0900 AM Rain 5 ESE Broadalbin 43.04N 74.11W
08/09/2024 M1.13 inch Fulton NY CoCoRaHS
24-hour rainfall.
&&
Event Number ALY2403226
Event Number ALY2403227
Event Number ALY2403228
JPVLocal storm report, Aug 9, 10:15 AM EST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1115 AM EDT Fri Aug 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM Rain Saratoga Springs 43.12N 73.75W
08/09/2024 M1.10 Inch Saratoga NY WeatherNet6
WeatherNet6
&&
Event Number ALY2403229
JPVLocal storm report, Aug 9, 10:21 AM EST, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1121 AM EDT Fri Aug 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Rain Lake Pleasant 43.47N 74.41W
08/09/2024 M1.50 inch Hamilton NY Public
&&
Event Number ALY2403230
JPVSpecial weather statement, Aug 9, 10:41 AM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Albany NY
1141 AM EDT Fri Aug 9 2024
NYZ049-050-052-053-091615-
Eastern Albany NY-Western Rensselaer NY-Eastern Schenectady NY-
Southern Saratoga NY-
1141 AM EDT Fri Aug 9 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCHENECTADY...
NORTHEASTERN ALBANY...SOUTH CENTRAL SARATOGA AND NORTHWESTERN
RENSSELAER COUNTIES THROUGH 1215 PM EDT...
At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm over
Albany, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Troy, Clifton Park, East Greenbush, Cohoes, Watervliet,
Rensselaer, Colonie, Latham, Delmar, Menands, Green Island,
Waterford, Loudonville, Center Brunswick, Wyantskill, Wynantskill,
Halfmoon, South Troy, and Shakers.
This includes the following highways...
Interstate 90 between exits 9 and 24.
Interstate 87 between exits 23 and 7, and between exits 8A and 9.
Interstate 787 between exits 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4257 7372 4259 7388 4291 7388 4286 7355
TIME...MOT...LOC 1541Z 192DEG 31KT 4265 7379
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32Local storm report, Aug 9, 10:58 AM EST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1158 AM EDT Fri Aug 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM Flood 1 WNW Albany 42.66N 73.79W
08/09/2024 Albany NY Public
Poor drainage flooding near corner of Western Ave and
North Main Ave.
&&
Event Number ALY2403231
JPVLocal storm report, Aug 9, 12:19 PM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
119 PM EDT Fri Aug 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Rain Ballston Spa 43.03N 73.87W
08/09/2024 M1.00 Inch Saratoga NY WeatherNet6
WeatherNet6
0110 PM Rain Wells 43.44N 74.32W
08/09/2024 M2.22 Inch Hamilton NY WeatherNet6
WeatherNet6
0113 PM Rain Pine Hill 42.16N 74.46W
08/09/2024 M1.00 Inch Ulster NY WeatherNet6
WeatherNet6
0114 PM Rain Fonda 42.97N 74.37W
08/09/2024 M1.01 Inch Montgomery NY WeatherNet6
WeatherNet6
&&
Event Number ALY2403232
Event Number ALY2403233
Event Number ALY2403234
Event Number ALY2403235
JPV